Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 162, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2006, 9:49 PM CDT for Kingsbury County, South Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 10, 2006, 10:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:00 PM CDT | TSTM WND DMG | 4 Nw Bancroft, SD | 5 INCH DIAMETER TREE LIMBS BROKEN OFF BY THE WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 110249 SVRFSD SDC077-110345- /O.NEW.KFSD.SV.W.0162.060811T0249Z-060811T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1045 PM CDT * AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF DE SMET TO 14 MILES SOUTH OF DE SMET...OR ALONG A LINE EXTENDING FROM 27 MILES EAST OF HURON TO 27 MILES NORTHWEST OF MADISON...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DE SMET AROUND 1005 PM CDT... OLDHAM...LAKE PRESTON AROUND 1030 PM CDT... HETLAND...BADGER AROUND 1045 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718 $$ BT
2 follow-up statements
000 WWUS53 KFSD 110311 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1011 PM CDT THU AUG 10 2006 SDC077-110345- /O.CON.KFSD.SV.W.0162.000000T0000Z-060811T0345Z/ KINGSBURY SD- 1011 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR KINGSBURY COUNTY... AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES WEST OF ERWIN TO OLDHAM...OR ALONG A LINE EXTENDING FROM 29 MILES SOUTH OF CLARK TO 17 MILES NORTHWEST OF MADISON...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... HETLAND AROUND 1030 PM CDT... BADGER AROUND 1040 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718 $$ BT
000 WWUS53 KFSD 110338 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 PM CDT THU AUG 10 2006 SDC077-110348- /O.EXP.KFSD.SV.W.0162.000000T0000Z-060811T0345Z/ KINGSBURY SD- 1038 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY EXPIRES AT 1045 PM CDT... THE STORM IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4454 9785 4419 9784 4420 9713 4454 9718 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:08 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Aug 10, 3:08 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT THU AUG 10 2006 .DISCUSSION... CONVECTIVE CHANCES AT FOREFRONT FOR TONIGHT. WEAK WAVE WHICH WAS MOVING OUT OF THE CENTRAL ROCKIES DIFFICULT TO DISCERN ON WATER VAPOR...AND NOT MUCH REFLECTION OF A STRONG WAVE ON MID-UPPER LEVEL WINDS ON MERRIMAN PROFILER THROUGH 19Z. WITHOUT THIS...NOT A LOT TO GRAB ON TO FOR EVENING DEVELOPMENT. MUCH OF THE CWA APPEARS TO BE UNDER INFLUENCE OF MORE STABLE AIR BEHIND A COUPLE OF OUTFLOW BOUNDARIES FROM MORNING CONVECTION. MAINLY FLAT CU PERSISTING WITH HIGHER DEWPOINTS ACROSS MN/IA COUNTIES...AND ALSO ALONG WEAK CONVERGENT AREA JUST NORTH OF MISSOURI VALLEY. HOWEVER SECONDARY BOUNDARY VISIBLE ON 88D MOSAIC FROM KMBG TO KHON DROPPING SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA...AND THINK BEST POTENTIAL FOR TSRA ACTIVITY ACROSS THE CWA WILL BE IN THE SOUTHWEST CWA LATER IN THE EVENING AS THIS ACTIVITY EXPANDS DOWN THIS BOUNDARY. WITH LACK OF UPPER LEVEL SUPPORT...AND MAIN LOW LEVEL BOUNDARY CUTTING OFF LOW LEVEL JET WELL SOUTH OF OUR AREA...THINK CHANCES OF CONVECTION WILL GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. WILL REINTRODUCE AREAS OF FOG LATE TONIGHT WITH PERSISTENT LOW LEVEL EAST FLOW HOLDING HOLDING HIGH DEWPOINTS ACROSS MUCH OF THE AREA TONIGHT. FRIDAY SHOULD PROVE TO BE MUCH QUIETER AS UPPER LEVEL RIDGING SHOULD SUPPRESS ANY ACTIVITY. EASTERLY FLOW WILL BECOME MORE SOUTHEASTERLY THROUGHOUT THE DAY...WITH DEW POINTS LIKELY REMAINING IN THE MID AND UPPER 60S AT MOST SPOTS. SHOULD SEE CONVECTION DEVELOP NORTH OF THE AREA FRIDAY NIGHT AS LLJ INCREASES AND MOISTURE TRANSPORT VECTORS GO BONKERS ALONG ND/SD BORDER ALONG WITH NICE WAVE AND GREAT UPPER LEVEL SUPPORT. SATURDAY ALSO CONTINUES TO LOOK WARM AND HAVE INCREASED HIGHS A LITTLE AS CONFIDENCE IN A SLOWER FRONTAL MOVEMENT NOW A LITTLE HIGHER. ONLY FLY IN THE OINTMENT WOULD BE IF CONVECTION CAN DEVELOP DURING THE DAY...WHICH WOULD LIKELY TAKE A BOUNDARY COMING SOUTH FROM ND/SD BORDER CONVECTION. SO...WILL MAINTAIN LOWER POPS OVER FAR NORTH ON SATURDAY MORNING. DEFINITELY LOOKING AT A SEVERE THREAT ON SATURDAY WITH DECENT SHEAR AND INSTABILITY...ALTHOUGH JUST NORTH OF THE AREA LOOKS BETTER. HAVE MAINTAINED HIGHEST POPS ON SUNDAY AS POTENT UPPER LEVEL DYNAMICS MOVE ACROSS AT THIS TIME. WITH SLOWER FRONTAL MOVEMENT WILL AGAIN HAVE A SEVERE THREAT ON SUNDAY...AND HEAVY RAIN MAY ALSO PROVE TO CREATE SOME PROBLEMS. IN THE LATTER PERIODS(MON-THU)...NOT A LOT GOING ON AND NOT TOO MUCH DIFFERENCE FROM YESTERDAYS RUNS. FRONT ON SUNDAY MOVES SOUTH OF THE AREA BY MONDAY...POSSIBLY LINGERING SHOWERS IN NW IA MONDAY MORNING. OTHER THAN THIS...A NICE HIGH PRESSURE BUILDS INTO THE REGION...LIKELY TAKING DEW POINTS BACK INTO THE 50S FOR MOST LOCATIONS ON TUESDAY AND POSSIBLY WEDNESDAY. ADDED SMALL POPS FOR TUESDAY NIGHT OVER THE WEST AS ELEVATED MIXED LAYER WORKS INTO CENTRAL SD AND DECENT 800-850MB RETURN FLOW SETS UP. COULD ALSO ARGUE FOR SOME CHANCE ON WEDNESDAY NIGHT AS WELL...BUT WILL LEAVE OUT FOR NOW AS BETTER CHANCES APPEAR TO BE FARTHER NORTH. NO BIG CHANGES FROM GUIDANCE EXPECTED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER/08
Hazardous weather outlook, Aug 10, 12:23 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1223 PM CDT THU AUG 10 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1223 PM CDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BECOME MORE LIKELY ACROSS SOUTH CENTRAL SOUTH DAKOTA AFTER 6 PM...WITH THE BEST CHANCE FOR ADDITIONAL THUNDERSTORMS OVERNIGHT MOVING SOUTHEAST ALONG THE MISSOURI RIVER VALLEY. SEVERE STORMS WILL BE POSSIBLE...PRIMARILY DURING THE EVENING WEST OF A LINE FROM WESSINGTON SPRINGS TO WAGNER SOUTH DAKOTA. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL TO HALF DOLLAR SIZE...ALTHOUGH ISOLATED WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. HIGH RAINFALL RATES AND RELATIVELY SLOW MOVING STORMS...WILL ALSO BRING A HEAVY RAINFALL AND FLASH FLOODING THREAT TO AREAS FROM THE JAMES VALLEY THROUGH THE LOWER MISSOURI VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BECOME MORE WIDESPREAD ONCE AGAIN ON SUNDAY ALONG AND BEHIND A FRONTAL BOUNDARY SINKING ACROSS THE REGION. SOME TRAINING OF STORMS WILL BE POSSIBLE...WITH AN ABUNDANCE OF MOISTURE ALLOWING FOR AREAS OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 8:46 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST WOLSEY 44.41N 98.47W
08/10/2006 E60 MPH BEADLE SD PUBLIC
&&
LIEBLLocal storm report, Aug 10, 8:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 SE WESSINGTON 44.43N 98.67W
08/10/2006 E60.00 MPH BEADLE SD CO-OP OBSERVER
WIND GUST TO 60 MPH ALONG WITH PEA SIZE HAIL AND OVER TWO
INCHES OF RAIN
&&
JSLocal storm report, Aug 10, 8:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST WESSINGTON 44.45N 98.70W
08/10/2006 E60 MPH BEADLE SD TRAINED SPOTTER
0835 PM TSTM WND GST 6 WSW WOLSEY 44.38N 98.59W
08/10/2006 E60 MPH BEADLE SD EMERGENCY MNGR
0842 PM NON-TSTM WND GST 9 SW VIRGIL 44.20N 98.56W
08/10/2006 E70 MPH JERAULD SD TRAINED SPOTTER
0835 PM TSTM WND GST 11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006 E65 MPH JERAULD SD TRAINED SPOTTER
&&
MJFLocal storm report, Aug 10, 9:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 W HURON 44.36N 98.32W
08/10/2006 E60 MPH BEADLE SD TRAINED SPOTTER
WIND GUST TO 60 MPH AT INTERSECTION OF HIGHWAY 14 AND
294TH AVE.
&&
JSLocal storm report, Aug 10, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 6 WSW WOLSEY 44.38N 98.59W
08/10/2006 E60.00 MPH BEADLE SD EMERGENCY MNGR
0835 PM TSTM WND GST 11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006 E65.00 MPH JERAULD SD TRAINED SPOTTER
0842 PM TSTM WND GST WOLSEY 44.41N 98.47W
08/10/2006 E60.00 MPH BEADLE SD PUBLIC
0842 PM TSTM WND GST 9 SW VIRGIL 44.20N 98.56W
08/10/2006 E70.00 MPH JERAULD SD TRAINED SPOTTER
0905 PM TSTM WND GST 14 NNE PLANKINTON 43.90N 98.38W
08/10/2006 E60.00 MPH AURORA SD TRAINED SPOTTER
LASTED 15 TO 20 MINUTES
&&
MJFLocal storm report, Aug 10, 9:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 5 W MITCHELL 43.73N 98.13W
08/10/2006 DAVISON SD TRAINED SPOTTER
BRANCHES BREAKING OFF TREES, HIGH WINDS.
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 54 min |
| Aug 10, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 47 min |
| Aug 10, 8:44 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 46 min |
| Aug 10, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 58 min |
| Aug 10, 8:49 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 56 min |
| Aug 10, 9:05 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 55 min |
| Aug 10, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 67 min |
| Aug 10, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 50 min |
| Aug 10, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.